Withdrawing from Ativan

Discussion in 'Fibromyalgia Main Forum' started by spongebobmama, Feb 8, 2010.

  1. spongebobmama

    spongebobmama New Member

    I got off Ativan 11/13/09 with a detox program.I am still having cravings for the drug and at times burning pain in my neck and shoulders and tmj like symptoms from muscle tension.How long does all this last? I will not go back on it,but have had Fibromyalgia now for 12 yrs,I know from a horrific emotionally abusive first husband. I now only take neurontin and Lexapro with pretty good effect. Anybody has these symptoms from Ativan withdrawal?? I really need some help coping with the pain.Just words of wisdom will do. Thanks Spongebobmama
  2. gapsych

    gapsych New Member


    Depending on what dosage you are taking Ativan is very difficult to withdrawal as it has a very short half life. I do know several people who take it at night but the dosage is very small.

    I withdrew from Ativan 20 years ago as my doctor wanted me on Clonazepam (klonepin) for my RLS. I had almost forgotten this until I read your post.

    It took me three months to quit and I still had some residual effects for a couple of more months.

    However, I am glad I did it as I started to need more to get the same effect. I did not abuse it but was afraid it would wear off and I would need more. It did not make me high but did relax me.

    One thing that my doctor recommended was to take Benadryl to get me through the hardest times. Unfortunately it made my RLS worse. Consult a doctor before doing this as I don't remember how often I took it.

    I did not experience pain but did not have this DD at the time. Now I take Tramadol for pain. Narcotics do not even touch it.

    Clonazepam is often recommended for people with FM/CFS as it calms the nervous system. I have been on the same dose since starting 20 years ago.

    Are you being monitored by the detox program?

    Hang in there, I know easier said than done, but the fact that you have been off of it since September is a good sign and it is typical to get the cravings which will hopefully diminish with time.

    Take care and let us know how you are doing.
    gap


    [This Message was Edited on 02/09/2010]
  3. joanierav

    joanierav Member

    hi spongebob. i was on ativan only for sleep for 8 yrs. i started with one milligram and went up to two over the 8 yrs. all those yrs it worked for me for sleep. but then it stopped working and was afraid to up it anymore. i took myself off it and took lunesta, then ambien and sonota. none of those worked as well as the ativan did for sleep.

    i only suffered 10 days of withdrawals, and they werent all that bad. just very very bad insomnia, wide awake all night. i dont think you would be having withdrawals all this time, its almost 3 months now, but it is a question for your doc, i would think.

    i am now taking 30 mil of restoril. and it doesnt work every night. it only works when i skip several nights. and those other nights i am so sleep deprived (cant sleep day or night) i feel like i am dying. so i am thinking of going back on the ativan on those alternate nights with the restoril.

    hope i was able to help a little and wishing you better days.

    hugs, joanie
  4. JLH

    JLH New Member

    Dear Spongebobmama,

    I really like your name! I have watched SpongeBob with my grandsons for years!

    I have never experienced withdrawing from anything except caffeine, so I don't know what to tell you that would help.

    If you got off it with a detox program, then I assume that you were under the care of a doctor. I would suggest that you make a appt. to go back to the doctor and explain all of your current problems and see what he/she suggests.

    I am sorry that you are having a tough time. I am sure it is difficult to withdraw from any drug which causes a dependence.

    I also take Neurontin as well as Cymbalta, and Zanaflex to help me sleep. Zanaflex is a muscle relaxer and not a sleeping pill. I don't know if it has a history of dependence or not but it makes you drowsy and relaxed enough to sleep.

    Good luck and I hope you feel better.

  5. spongebobmama

    spongebobmama New Member

    I GOT MY NAME FROM, OF COURSE SPONGEBOB.IT WAS LOVE AT FIRST SIGHT FOR ME,FROM BOX OF SPONGE SHAPED MACARONI AND HIS FACE ON THE COVER.I USE THE NAME FOR GEOCACHING WITH MY KIDS.GREAT FUN BUT TIRING.THANKS FOR YOUR ADVISE.I HAVE KINDA DISTANCED MYSELF FROM THE DETOX HOSP,JUST TO GET ON WITH MY LIFE.THEY DID TELL ME IT CAN TAKE UP TO A YEAR TO GET ALL THE BENZOS THAT STORE THEMSELVES IN YOUR FAT CELLS.SO I DID JOIN A LITTLE NICE GYM TO DO THE TREADMILL,LOOSE SOME WEIGHT AND SWEAT IT OUT.IF I DO TOO MUCH, I AM LAID UP FOR A WEEK.I DO FEEL BETTER WITH THE EXERCISE AND SLEEP BETTER.I REMEMBER ONE NIGHT I SLEPT ALL THE WAY THROUGH THE NIGHT.IT WAS GLORIOUS !!!!I FELT ON TOP OF THE WORLD FOR ABOUT 1/2 A DAY.I MEAN I FELT LIKE I WAS 18 AGAIN.I WILL BE 60 IN MARCH. THANKS AGAIN SPONGEBOBMAMA